Economics at your fingertips  

Selling multiple correlated goods: Revenue maximization and menu-size complexity

Sergiu Hart () and Noam Nisan

Journal of Economic Theory, 2019, vol. 183, issue C, 991-1029

Abstract: We consider the menu size of mechanisms as a measure of their complexity, and study how it relates to revenue extraction capabilities. Our setting has a single revenue-maximizing seller selling a number of goods to a single buyer whose private values for the goods are drawn from a possibly correlated known distribution, and whose valuation is additive over the goods. We show that when there are two (or more) goods, simple mechanisms of bounded menu size—such as selling the goods separately, or as a bundle, or deterministically—may yield only a negligible fraction of the optimal revenue. We show that the revenue increases at most linearly in menu size, and exhibit valuations for which it increases at least as a fixed fractional power of menu size. For deterministic mechanisms, their revenue is shown to be comparable to the revenue achievable by mechanisms with a similar menu size (which is exponential in the number of goods). Thus, it is the number of possible outcomes (i.e., the menu size) rather than restrictions on allocations (e.g., being deterministic) that stands out as the critical limitation for revenue extraction.

Keywords: Mechanism design; Multiple goods; Correlated goods; Monopolistic pricing; Menu size; Complexity; Auctions; Simple mechanisms (search for similar items in EconPapers)
JEL-codes: C7 D42 D44 D82 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jet.2019.07.006

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-06-25
Handle: RePEc:eee:jetheo:v:183:y:2019:i:c:p:991-1029